Annals of Global Analysis and Geometry

, Volume 55, Issue 2, pp 325–369 | Cite as

The \({\mathcal {L}}_B\)-cohomology on compact torsion-free \(\mathrm {G}_2\) manifolds and an application to ‘almost’ formality

  • Ki Fung Chan
  • Spiro KarigiannisEmail author
  • Chi Cheuk Tsang


We study a cohomology theory \(H^{\bullet }_{\varphi }\), which we call the \({\mathcal {L}}_B\)-cohomology, on compact torsion-free \(\mathrm {G}_2\) manifolds. We show that \(H^k_{\varphi } \cong H^k_{\mathrm {dR}}\) for \(k \ne 3, 4\), but that \(H^k_{\varphi }\) is infinite-dimensional for \(k = 3,4\). Nevertheless, there is a canonical injection \(H^k_{\mathrm {dR}} \rightarrow H^k_{\varphi }\). The \({\mathcal {L}}_B\)-cohomology also satisfies a Poincaré duality induced by the Hodge star. The establishment of these results requires a delicate analysis of the interplay between the exterior derivative \(\mathrm {d}\) and the derivation \({\mathcal {L}}_B\) and uses both Hodge theory and the special properties of \(\mathrm {G}_2\)-structures in an essential way. As an application of our results, we prove that compact torsion-free \(\mathrm {G}_2\) manifolds are ‘almost formal’ in the sense that most of the Massey triple products necessarily must vanish.


G2 manifolds Cohomology Formality 



These results were obtained in 2017 as part of the collaboration between the COSINE program organized by the Chinese University of Hong Kong and the URA program organized by the University of Waterloo. The authors thank both universities for this opportunity. Part of the writing was done, while the second author held a Fields Research Fellowship at the Fields Institute. The second author thanks the Fields Institute for their hospitality. The authors also thank the anonymous referee for pointing out that we had actually also established Theorem 4.10, which is the stronger version of Corollary 4.9 in the case of full \(\mathrm {G}_2\) holonomy.


  1. 1.
    Besse, A.L.: Einstein Manifolds. Springer, New York (1987)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bryant, R.L.: Some remarks on \({\rm G}_2\)-structures. In: Proceedings of Gökova Geometry-Topology Conference 2005, pp. 75–109. arXiv:math/0305124
  3. 3.
    Cavalcanti, G.: New aspects of the \(dd^{c}\) lemma. Ph.D. Thesis. Accessed 15 Nov 2017
  4. 4.
    Chan, K.F., Karigiannis, S., Tsang, C.C.: Cohomologies on almost complex manifolds and the \({\partial }{\overline{\partial }}\)-lemma. Preprint arXiv:1710.04695
  5. 5.
    Crowley, D., Nordström, J.: The rational homotopy type of \((n-1)\)-connected manifolds of dimension up to \(5n-3\). Preprint arXiv:1505.04184v2
  6. 6.
    de la Ossa, X., Karigiannis, S., Svanes, E.: Geometry of \({\rm U}{m}\)-structures: Kähler identities, the \(\text{dd}^{{\rm c}}\) lemma, and Hodge theory (in preparation)Google Scholar
  7. 7.
    Fernández, M., Gray, A.: Riemannian manifolds with structure group \({\rm G}_2\). Ann. Mat. Pura Appl. 32, 19–45 (1982)CrossRefzbMATHGoogle Scholar
  8. 8.
    Gompf, R.E., Stipsicz, A.I.: \(4\)-Manifolds and Kirby Calculus. American Mathematical Society, Providence (1999)CrossRefzbMATHGoogle Scholar
  9. 9.
    Harvey, R., Lawson, H.B.: Calibrated geometries. Acta Math. 148, 47–157 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Huybrechts, D.: Complex Geometry, Universitext. Springer, Berlin (2005)zbMATHGoogle Scholar
  11. 11.
    Joyce, D.D.: Compact Manifolds with Special Holonomy. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  12. 12.
    Karigiannis, S.: Flows of \({\rm G}_2\)-structures, I. Q. J. Math. 60, 487–522 (2009). arXiv:math.DG/0702077 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Karigiannis, S.: Some notes on \({\rm G}_2\) and \({\rm Spin}{7}\) geometry. In: Recent Advances in Geometric Analysis; Advanced Lectures in Mathematics, vol. 11, pp. 129–146. International Press. arxiv:math/0608618 (2010)
  14. 14.
    Karigiannis, S.: Geometry of \({\rm G}_2\)-structures (in preparation)Google Scholar
  15. 15.
    Karigiannis, S., Lin, C., Loftin, J.: Octonionic–algebraic structure and curvature of the Teichmüller space of \({\rm G}_2\) manifolds (in preparation)Google Scholar
  16. 16.
    Kawai, K., Lê, H.V., Schwachhöfer, L.: The Frölicher-Nijenhuis bracket and the geometry of \({\rm G}_2\)- and \({\rm Spin}{7}\)-manifolds. L. Ann. Mat. (2017). Google Scholar
  17. 17.
    Kawai, K., Lê, H.V., Schwachhöfer, L.: Frölicher–Nijenhuis cohomology on \({\rm G}_2\)- and \({\rm Spin}{7}\)-manifolds. arXiv:1703.05133
  18. 18.
    Kolář, I., Michor, P.W., Slovák, J.: Natural Operations in Differential Geometry. Springer, Berlin (1993)CrossRefzbMATHGoogle Scholar
  19. 19.
    Lawson, H.B., Michelsohn, M.L.: Spin Geometry. Princeton University Press, Princeton (1989)zbMATHGoogle Scholar
  20. 20.
    Munoz, V., Tralle, A.: Simply-connected K-contact and Sasakian manifolds of dimension 7. Preprint arXiv:1408.2496
  21. 21.
    Scorpan, A.L.: The Wild World of 4-manifolds. American Mathematical Society, Providence (2005)zbMATHGoogle Scholar
  22. 22.
    Verbitsky, M.: Manifolds with parallel differential forms and Kähler identities for \({\rm G}_2\) manifolds. J. Geom. Phys. 61, 1001–1016 (2011). arXiv:math/0502540v8 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Chinese University of Hong KongShatinHong Kong
  2. 2.Department of Pure MathematicsUniversity of WaterlooWaterlooCanada

Personalised recommendations